Hail, Platte
- When
- May 2, 5:57 PM CST
- Where
- Platte County, 0.52 mi E of Oconee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.470, -97.490
Scattered severe thunderstorms developed out ahead of a surface trough along a couple of confluence zones in an area with steep mid level lapse rates and limited instability. the largest of which occurred from a splitting cell over Colfax county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Scattered severe thunderstorms developed out ahead of a surface trough along a couple of confluence zones in an area with steep mid level lapse rates and limited instability. There were a couple severe hail reports...the largest of which occurred from a splitting cell over Colfax county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 2, 2:24 PM CST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 324 PM CDT SAT MAY 2 2015 .SHORT TERM...(TONIGHT THROUGH TUESDAY) ISSUED AT 317 PM CDT SAT MAY 2 2015 EARLY MORNING/AFTERNOON CONVECTION CONTINUES TO MOVE EAST OF THE FORECAST AREA WHICH DEVELOPED ALONG NOSE OF LOW LEVEL JET AXIS OVERNIGHT IN STRONG WARM AIR ADVECTION REGIME. FORCING FROM UPPER LEVEL SHORTWAVE HAD SUSTAINED ACTIVITY INTO THE EARLY AFTERNOON HOURS. OTHERWISE...SFC TEMPS HAVE WARMED INTO THE UPPER 70S TO LOWER 80S UNDER FULL SUN WITH A POOL OF MID TO UPPER 50S DEWPOINTS OVER THE AREA. WESTERLIES REMAIN FAIRLY FLAT ACROSS THE WESTERN AND CENTRAL STATES WHILE A WEAK/BROAD MID LEVEL TROUGH MOVES ACROSS SOUTHWESTERN CANADA. AT THE SFC THIS AFTERNOON...A SURFACE TROUGH EXTENDS SOUTH FROM LOW PRESSURE OVER MANITOBA INTO CENTRAL NEBRASKA WHERE CU FIELD IS NOW SHOWING ON LATEST VISIBLE SATELLITE IMAGERY. THE LATEST RUNS OF THE RAP/HRRR/CONVECTION ALLOWING ENSEMBLES SHOW TSTMS... WHICH SHOULD LIKELY BE HIGH BASED...DEVELOPING ACROSS CENTRAL NEBRASKA ALONG THE TROUGH AXIS AND SHIFTING EAST FOR A FEW HOURS BEFORE DISSIPATING BY 06Z. INSTABILITY AND BULK 0-6KM SHEAR LOOK MARGINAL BUT WE ARE LACKING ANY STRONG FORCING FOR SEVERE STORMS WITH THE SOUTHWESTERLY LLVL JET AXIS TO OUR EAST. STRONG HEATING AND CONTINUED LOW LEVEL MOIST ADVECTION WILL BE IN PLACE SUNDAY AHEAD OF APPROACHING SFC TROUGH/COLD FRONT. CONVECTION IS EXPECTED TO DEVELOP ALONG THIS BOUNDARY SUNDAY AFTERNOON ACROSS EASTERN NEBRASKA. 0-6KM BULK SHEAR CONTINUES TO LOOK MINOR...ON THE ORDER OF 25-30KTS...HOWEVER STEEPENING MID LEVEL LAPSE RATES AND MODERATE INSTABILITY SHOULD BE SUFFICIENT FOR A FEW PULSE STORMS PRODUCING MARGINALLY SEVERE HAIL/WIND DURING THE VERY LATE AFTERNOON/EARLY EVENING HOURS. STRENGTHENING SOUTHWESTERLY LOW LEVEL JET SHOULD ALLOW STORMS TO PERSIST INTO THE EVENING. THE SFC BOUNDARY WILL SLOW AS IT MOVES TOWARD THE KS/NE BORDERS AND EVENTUALLY STALL EARLY MONDAY BEFORE SHIFTING NORTH AS A WARM FRONT MONDAY NIGHT INTO SOUTHEAST NEBRASKA/NORTHWEST MISSOURI. CONVECTION IS QUITE LIKELY ALONG THIS BOUNDARY WITH HEAVY RAIN QUITE POSSIBLE AS THETA-E RIDGE AXIS SHIFTS INTO THE REGION AND PW'S INCREASE TO NEAR 2.00". .LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY) ISSUED AT 317 PM CDT SAT MAY 2 2015 AS A DEEPENING SHORTWAVE TROUGH ACROSS THE SOUTHWESTERN CONUS EJECTS NORTHWARD INTO EASTERN COLORADO TUESDAY...THE SFC FRONT WILL CONTINUE TO PUSH NWD AS WELL. THIS WILL GIVE THE REGION CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS. BY MID WEEK...STRONG WARM/MOIST SOUTHERLY LOW LEVEL FLOW WILL BRING INCREASING MOISTURE INTO THE CENTRAL PLAINS. ALTHOUGH CONTINUOUS SHOWERS AND THUNDERSTORMS ARE NOT LIKELY...IT IS HARD TO PIN DOWN EXACTLY WHAT TIME PERIODS IN THE LONG TERM FORECAST WILL BE DRY. SO...WE WILL CONTINUE TO CARRY POPS THROUGH EVERY PERIOD IN THE FORECAST AND TRY TO NAIL DOWN THE TIMING ON PCPN CHANCES AS BEST WE CAN IN FUTURE FORECASTS. && .AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 1244 PM CDT SAT MAY 2 2015 VFR CONDITIONS EXPECTED THRU THE FCST PD. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...KERN LONG TERM...KERN AVIATION...DEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 501 PM CDT SAT MAY 2 2015 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-031215- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 501 PM CDT SAT MAY 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON IN NORTHEAST NEBRASKA...THEN ACROSS THE REST OF EASTERN NEBRASKA AND SOUTHWEST IOWA SUNDAY EVENING INTO THE OVERNIGHT. INSTABILITY WILL INCREASE AHEAD OF A COLD FRONT MOVING INTO THE AREA ON SUNDAY...BUT SHEAR LOOKS TO REMAIN RATHER WEAK. ISOLATED SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL CHANCES OF THUNDERSTORMS ARE IN THE FORECAST THROUGH THE REMAINDER OF THE WEEK AS THE SUNDAY COLD FRONT BECOMES STATIONARY ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. RIPPLES OF ENERGY RIDING OVER THIS FRONT COULD SPARK THUNDERSTORMS AT ANYTIME MONDAY THROUGH SATURDAY. THE BEST CHANCES FOR SEVERE STORMS AT THIS TIME LOOKS TO BE MONDAY NIGHT...THEN AGAIN WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT AND IS NOT EXPECTED ON SUNDAY. FOBERT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
649 PM CDT SAT MAY 2 2015
NEZ042-043-050-030030-
COLFAX NE-PLATTE NE-BUTLER NE-
649 PM CDT SAT MAY 2 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLFAX...
NORTHWESTERN BUTLER AND SOUTHEASTERN PLATTE COUNTIES UNTIL 730 PM
CDT...
AT 649 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MONROE...OR 10 MILES WEST OF COLUMBUS...MOVING EAST AT 20 MPH.
PEA TO NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COLUMBUS...DUNCAN...PLATTE CENTER...RICHLAND...LAKE NORTH BABCOCK
CAMPGROUND...LAKE OCAONEE...COLLEGE VIEW TRAILER PARK...CAMP
PAWNEE...CIRCLE H TRAILER PARK...CAMP LUTHER...SHELL CREEK ELEMENTARY
SCHOOL AND CENTRAL COMMUNITY COLLEGE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 369 AND 390.
HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 110 AND 124.
LAT...LON 4166 9717 4135 9714 4136 9737 4139 9737
4139 9738 4138 9740 4137 9746 4137 9755
4155 9761
TIME...MOT...LOC 2349Z 266DEG 16KT 4147 9755
FOBERTThe Omaha radar (KOAX), 95 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564897, 564898, 564899, 564900, 564902, 564903, 564904, 564905.